advertisement

Diabetes

Question
Posted by: Liz | 2019/01/24

Q.

Seeking the right kind of specialist

I have several co-morbid conditions and see a lot of different doctors, and those doctors are having a hard time figuring out what is wrong with my body. I feel like I’m in a downward spiral and they just keep adding medications. I don’t know if I can get all of the timeline right but I’ll try. I have been gaining weight steadily since age 15. Late 90s - depression and adult ADHD, 2000s - I was diagnosed with type 2 bipolar disorder, then myofascial pain syndrome after a car accident. The following years brought irritable bowel syndrome, gall bladder not functioning well, ridiculously painful periods (so bad that I got Mirena in hopes of it cutting back on them), utter exhaustion, vitamin deficiencies (D & B12) which were severe enough to make me feel like I was dying. Weight gain started picking up. My thyroid functions were dwindling to the very low side of normal so Dr added levothyroxine. It helped a bit. Somewhere in here I started getting hives frequently. I was put on an antihistamine regimen which usually but not always works. That was when I was referred to a dermatologist. She couldn’t figure out anything. Then I was sent to an allergist. He couldn’t figure out anything and I was diagnosed with chronic idiopathic urticaria. Meanwhile my blood sugar started steadily climbing. I couldn’t tolerate metformin, so I quit taking it (dumb, I know). I think that was about when the first elevated levels of inflammation and ‘mildly positive’ RA came back in my blood work. Started glimiperide 1 mg. No help. 2mg gave me a rash and cough. (Still regularly having hives break through the antihistamines and H blockers) Dr moved it back down to 1 mg and added Januvia. That still didn’t get it under control. She recently added Invokana. At about the same time, I saw the rheumatologist who put me on Plaquenil, because I have pain in my hands and elevated inflammation, but she doesn’t think I have active RA. Hives went crazy. I stopped taking the Plaquenil three days ago and they are mostly contained with Zyrtec, Claritin and Tagamet, with Benadryl for break through. At some point in there, I had to go to a gastroenterologist because my IBS went crazy. They did an EGD and colonoscopy and found nothing of interest. I may be in denial, but I really think there’s more to this than ‘you’re in your 40s now and that’s just the way it is.” Do you think an endocrinologist is the best next step? Any other thoughts? Thank you for reading this.

Expert's Reply

A.

Diabetes expert
- 2019/01/25

Hi


I am not sure that an endocrinologist is going to be able to add a lot to most of the symptoms, but they could help with the glucose levels

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.